Pennsylvania, 2003Flood and Damaging Wind in Pennsylvania, August 5, 2003
August 5, 2003 · NWS CLE · 2 events in 2 counties and zones
1 thunderstorm wind, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 5, 9:57 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 5, 9:57 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1057 AM EDT TUE AUG 5 2003
UPDATED FORECAST TO DROP MENTION OF FOG FOR TODAY. BEST CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BE FROM NORTH CENTRAL OHIO INTO
NORTHWEST PENNSYLVANIA. LOCALLY HEAVY RAINS WITH SOME OF
THUNDERSTORMS THROUGH THE AFTERNOON. OTHERWISE THE REST OF THE
FORECAST UNCHANGED.
.CLE...
OH...NONE.
PA...NONE.
THOMPSON
Hazardous weather outlook, Aug 5, 5:31 AM EST, 5 hours 54 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-051230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
631 AM EDT TUE AUG 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. SEVERE WEATHER...GUSTY WINDS OR
LARGE HAIL...IS NOT EXPECTED AT THIS TIME. HOWEVER...THE STORMS
WILL BE SLOW MOVING AND LOCALLY HEAVY RAINFALL MAY OCCUR.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE STILL EXPECTED FOR WEDNESDAY AND
THURSDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Thunderstorm Wind, Erie
- When
- August 5, 11:25 AM EST
- Where
- Erie County, Girard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Thunderstorm winds downed several large tree limbs.
Flood, Northern Erie
- When
- August 5, 12:30 PM EST to 4:00 PM EST
- Where
- Northern Erie forecast zone
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.000, -80.317
Thunderstorms dumped locally heavy rains on Erie County causing several small streams and creeks to leave their banks. Spotters measured 3.50 inches of rain in East Springfield with 2.30 inches measured in Girard. There were brief road closures in Lake City and Greenfield Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 5, 20031 death · 1 event
- Flash Flooding in New York, August 5, 2003$4.3 million · 4 events
- Hail and Damaging Winds in Kansas, August 5, 2003$160,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Virginia, August 5, 2003$250,000 · 1 in hail · 13 events
- Flash Flood in New Jersey, August 5, 2003$250,000 · 1 event
- Flash Flooding and Lightning Strike in New York, August 5, 2003$146,000 · 8 events
- Flash Flood and Flood in Ohio, August 5, 2003$157,000 · 50 kt wind · 5 events
- Lightning Strike in Oregon, August 5, 2003$150,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 5, 2003$100,000 · 1.75 in hail · 6 events
- Tornado and Flash Flooding in New York, August 5, 2003$84,000 · F0 · 6 events
- Flash Flood in New York, August 5, 2003$100,000 · 1 event
- Flash Flood in North Carolina, August 5, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333709, 5332510.